8/13/07 #3 - Menopausal and Migraines have become unbearable. HRT Combination?

Ask the Clinician Health Pro
  • Full Question:
    I am a female 54 years of age and menopausal. I have a 30 year history of migraines, but the past 6 months they have become unbearable. I have been on HRT for about 2 1/2 years. I took Prempro for about 2 years with no increase of migraines other than the normal 6 or so a month that I usually get. Last April I began to get them daily. The doctor put me on Topamax and by July I felt better, but by August they were coming daily again. My HTR was changed to 1 mg oral estradiol and 100 mg prometrium in October and I had only 2 migraines until the end of December, then they started to come daily again. I began the Topamax again, but this time it did not stop them. Nothing but Zomig or Imitrex almost daily would work. The middle of January the doctor put me on a Climara Pro patch, the headaches have worsened even more. We are now trying a new preventative--Lamictal. It's not helping yet. Are you aware of any HRT combination that seems to work better than others for women with a history of migraine? Don't suggest I use nothing. I've tried than route. Not only do I have daily headaches, but I can't sleep more than about 3 hours a night, I have a continuous hot sweat, I feel like I have constant PMS, and I have confusion and no memory. HELP! Ann.

    Add This Infographic to Your Website or Blog With This Code:


    Answer:


    Dear Ann;


    I wouldn't suggest you use nothing! If I were a woman, I would be on the side of the fence in favor of hormonal supplementation. Often, testosterone is overlooked in its association with headaches and I have been (pleasantly) surprised on many occasions when testosterone is added to the regimen for a woman. In fact, about 50% of night sweats have nothing to do with estrogen. They have to do with testosterone. The way to check is to get a free testosterone level (drawn between eight and 10 a.m.) and if this is on the low side of the range, to supplement. I feel for your continuing increased headache pattern, but if it is a hormonal, I would not ignore testosterone.


    Good luck,
    John Claude Krusz and Teri Robert


    If you need to find a headache and Migraine specialist, please see our listing of patient recommended specialists.



    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.


    If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.


    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.


    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

Published On: August 13, 2007